Minnesota, 2020

Tornado and Hail in Minnesota, July 4, 2020

July 4, 2020 · NWS FGF · 4 events in 2 counties and zones

By late afternoon of July 4th, a weak trough extended from south central North Dakota up toward the northern Red River Valley. Temperatures were in the upper 80s with dew points around 70.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

By late afternoon of July 4th, a weak trough extended from south central North Dakota up toward the northern Red River Valley. Temperatures were in the upper 80s with dew points around 70. By the early evening, scattered thunderstorms broke out ahead of this boundary. However, these storms only lasted for a couple of hours, dying prior to sundown.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jul 4, 1:35 PM CST, 3 hours 25 minutes earlier.

Area forecast discussion, Jul 4, 1:35 PM CST, 3 hours 25 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
235 PM CDT Sat Jul 4 2020

.SHORT TERM...(This evening through Sunday night)
Issued at 221 PM CDT Sat Jul 4 2020

The primary challenge this afternoon will be timing the initiation
of potentially severe thunderstorms. Shower and thunderstorm
activity this morning persisted a bit longer than forecasted, thus
slightly diminishing our severe potential for the midday and early
afternoon. Instability is slowly building back this afternoon, with
surface based CAPE climbing into the 3000 to 4000 J/Kg range.
Temperatures are slowly climbing into the 80s, but are expected to
reach the upper 80s to lower 90s. With CTs in the 86 to 91 degree
range, this will serve to help initiate today's storms. Deep shear
in the 0 to 6 km layer will range from 35 knots to 50 knots with the
0 to 3 km layer coming in at around 15 to 20 knots. The best shear
is expected to be in the James and Sheyenne Valley region and
stretch northward into the southern Devils Lake Basin.

Supercells are at least briefly possible during the mid to late
afternoon before storm mode undergoes convective downscaling.
Initially, we are still looking at a risk for large hail, damaging
wind gusts and possibly tornadoes with supercell thunderstorms. As
storms downscale, our risks will transition to damaging wind gusts
and more isolated hail and tornado risks. With model-derived DCAPE
values upwards of 1700 J/Kg, and favorable low-level shear, the
potential for damaging wind gusts this evening is moderate to high.

For tonight, thunderstorm activity is expected to persist through
the overnight into early Sunday. Much like today, Sunday's severe
thunderstorm potential will hinge on how long showers persist into
Sunday morning. Confidence is slightly higher, however, due to
stronger forcing provided by a cold front that will push across the
area Sunday afternoon and evening. CAPE will be in the 3000 to 4000
J/Kg range once more, with slightly better deep layer shear than
what we are seeing today.

.LONG TERM...(Monday through Saturday)
Issued at 221 PM CDT Sat Jul 4 2020

Monday and Tuesday...Southwesterly flow aloft becomes a bit more
zonal at the start of next week, with a frontal boundary sagging
south during the day on Monday. High POPs in our southeastern
counties continues to seem reasonable. The frontal boundary and
clouds/precip that come with it will knock temps back a bit into the
low to mid 80s, but still mostly above seasonal averages. Weak high
pressure will keep conditions fairly quiet with similar
temperatures for Tuesday, with drier dew points behind the boundary.

Wednesday through Saturday...Several ridge riding shortwaves will be
moving through the region, although timing of specific impacts is
impossible to tell at this point. There seems to be decent agreement
on a fairly strong shortwave for Wednesday, so have highest POPs for
mid-week. Pattern becomes more muddled after that, although there is
a strong signal in the ensemble R and M climate for warm and wet
conditions continuing.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1227 PM CDT Sat Jul 4 2020

VFR conditions prevail across the region, with the expectation of
thunderstorm development this afternoon. Storm initiation is set
to start in central North Dakota and work eastward. Severe storms
remain possible starting early this afternoon. Occasional
reduction to visibility, as well as sudden wind shifts are likely
this afternoon as these storms work from northwest to southeast
across the area.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.

SHORT TERM...Lynch
LONG TERM...JR
AVIATION...Lynch
Hazardous weather outlook, Jul 4, 5:59 AM CST, 11 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
659 AM CDT Sat Jul 4 2020

MNZ001-002-004>009-013>016-NDZ006>008-014>016-024-026>030-038-039-
054-051200-
West Polk-Norman-Kittson-Roseau-Lake Of The Woods-West Marshall-
East Marshall-North Beltrami-Pennington-Red Lake-East Polk-
North Clearwater-Towner-Cavalier-Pembina-Benson-Ramsey-
Eastern Walsh-Eddy-Nelson-Grand Forks-Griggs-Steele-Traill-Barnes-
Cass-Western Walsh-
659 AM CDT Sat Jul 4 2020

This hazardous weather outlook is for portions of eastern North
Dakota and northwest Minnesota.

.DAY ONE...Today and Tonight

Scattered thunderstorms with frequent lightning and periods of heavy
rain will persist across far northeast ND and far northwest MN
through the late morning. Then scattered strong to severe
thunderstorms with hail to 2 inch diameter, wind gusts to 70 mph,
and periods of very heavy rain are all possible from late
afternoon into the late evening hours.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

There is a chance for thunderstorms every day from Sunday to
Friday. A few storms may be strong to severe Sunday. Some storms
may produce excessive rainfall. Areas like the Devils Lake basin,
central and northern Red River Valley, and northwest Minnesota
that have received recent excessive rainfall may be susceptible to
the risk of flash flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

MNZ003-017-022>024-027>032-040-NDZ049-052-053-051200-
Clay-South Beltrami-Mahnomen-South Clearwater-Hubbard-West Becker-
East Becker-Wilkin-West Otter Tail-East Otter Tail-Wadena-Grant-
Ransom-Sargent-Richland-
659 AM CDT Sat Jul 4 2020

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Scattered thunderstorms with frequent lightning are possible from
early evening into the overnight hours. Otherwise no hazardous
weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

There is a chance for thunderstorms every day from Sunday to
Friday. A few storms may be strong to severe Sunday. Some storms
may produce excessive rainfall. Areas like the Devils Lake basin,
central and northern Red River Valley, and northwest Minnesota
that have received recent excessive rainfall may be susceptible to
the risk of flash flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

In the hours before

Special weather statement, Jul 4, 4:01 PM CST, 59 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
501 PM CDT Sat Jul 4 2020

MNZ001-013>015-042245-
Red Lake MN-Pennington MN-West Polk MN-East Polk MN-
501 PM CDT Sat Jul 4 2020

...SIGNIFICANT WEATHER ADVISORY FOR RED LAKE...CENTRAL POLK AND
SOUTHWESTERN PENNINGTON COUNTIES UNTIL 545 PM CDT...

At 501 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Crookston to near Gentilly. Movement was
northeast at 15 mph.

Penny size hail and winds in excess of 40 mph will be possible with
these storms.

Strong thunderstorms will be near...
  Gentilly around 505 PM CDT.
  Marcoux around 520 PM CDT.
  Perault around 525 PM CDT.
  Huot and Red Lake Falls around 535 PM CDT.
  Dorothy around 540 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4805 9639 4783 9576 4769 9638 4786 9682
TIME...MOT...LOC 2201Z 245DEG 15KT 4785 9665 4775 9640

NC
Special weather statement, Jul 4, 4:21 PM CST, 39 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
521 PM CDT Sat Jul 4 2020

MNZ009-016-017-042315-
North Beltrami MN-North Clearwater MN-South Beltrami MN-
521 PM CDT Sat Jul 4 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BELTRAMI AND NORTHERN
CLEARWATER COUNTIES UNTIL 615 PM CDT...

At 521 PM CDT, Doppler radar was tracking a strong thunderstorm near
Berner, or 37 miles northwest of Bemidji, moving northeast at 10 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Southwestern Lower Red Lake around 615 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

If on or near Lower Red Lake, get out of the water and move indoors
or inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

&&

LAT...LON 4786 9493 4774 9549 4787 9558 4792 9558
      4813 9516
TIME...MOT...LOC 2221Z 243DEG 8KT 4786 9545

NC
Special weather statement, Jul 4, 4:45 PM CST, 15 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
545 PM CDT Sat Jul 4 2020

MNZ001-013>015-042345-
Red Lake MN-Pennington MN-West Polk MN-East Polk MN-
545 PM CDT Sat Jul 4 2020

...SIGNIFICANT WEATHER ADVISORY FOR RED LAKE...CENTRAL POLK AND
SOUTHWESTERN PENNINGTON COUNTIES UNTIL 645 PM CDT...

At 544 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Key West to Red Lake Falls. Movement was
northeast at 15 mph.

Penny size hail and winds in excess of 40 mph will be possible with
these storms.

Strong thunderstorms will be near...
  Red Lake Falls and Perault around 550 PM CDT.
  Terrebonne around 605 PM CDT.
  Plummer and Brooks around 630 PM CDT.
  Dorothy around 640 PM CDT.
  Huot and Wylie around 645 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4806 9640 4789 9585 4760 9644 4786 9682
TIME...MOT...LOC 2244Z 259DEG 13KT 4787 9675 4787 9627

NC
Special weather statement, Jul 4, 4:47 PM CST, 13 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
547 PM CDT Sat Jul 4 2020

NDZ038-039-049-042345-
Ransom ND-Barnes ND-Cass ND-
547 PM CDT Sat Jul 4 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN RANSOM...
SOUTHWESTERN CASS AND SOUTHEASTERN BARNES COUNTIES UNTIL 645 PM
CDT...

At 547 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lucca, or 23 miles southeast of Valley City, moving east at 15 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Enderlin around 600 PM CDT.
  Sheldon around 610 PM CDT.
  Alice around 615 PM CDT.
  Embden around 635 PM CDT.
  Chaffee and Leonard around 645 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

A Severe Thunderstorm Watch remains in effect until midnight CDT for
southeastern North Dakota.

LAT...LON 4670 9793 4691 9727 4663 9714 4663 9728
      4660 9728 4651 9782
TIME...MOT...LOC 2247Z 254DEG 15KT 4666 9768

NC
Local storm report, Jul 4, 4:55 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
555 PM CDT SAT JUL 4 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0448 PM     TSTM WND DMG     LISBON                  46.44N 97.68W
07/04/2020                   RANSOM             ND   TRAINED SPOTTER

            MULTIPLE POWERLINES AND TREES DOWN...REPORT CONFIRMED BY
            LE DISPATCHER WHO ADDED SEVERAL FIRES HAD STARTED FROM
            THE POWER LINES BEING DOWN

&&

PJS
Special weather statement, Jul 4, 4:57 PM CST, 3 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
557 PM CDT Sat Jul 4 2020

MNZ005-008-009-050000-
East Marshall MN-North Beltrami MN-Roseau MN-
557 PM CDT Sat Jul 4 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MARSHALL...SOUTH
CENTRAL ROSEAU AND NORTHWESTERN BELTRAMI COUNTIES UNTIL 700 PM CDT...

At 556 PM CDT, Doppler radar was tracking a strong thunderstorm near
Gatzke, or 27 miles northeast of Thief River Falls, moving east at 15
mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Gatzke around 605 PM CDT.
  Torfin around 625 PM CDT.
  Casperson around 630 PM CDT.
  Skime around 645 PM CDT.
  Hayes Lake State Park around 655 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4834 9593 4853 9602 4870 9544 4841 9529
TIME...MOT...LOC 2256Z 254DEG 15KT 4845 9586

NC

The radar

The Fargo/Grand Forks radar (KMVX), 139 km away, was scanning. The volume nearest the first event began at 22:59 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 funnel cloud, 1 tornado. Local standard time, as filed.

Funnel Cloud, Marshall

When
July 4, 5:00 PM CST
Where
Marshall County, 5.54 mi E of Middle River
Reported by
Storm Chaser
Coordinates
48.440, -96.050

Hail, Roseau

When
July 4, 5:30 PM CST
Where
Roseau County, 4.84 mi S of Wannaska
Measured
1 in hail
Reported by
Public
Coordinates
48.600, -95.730

Tornado, Marshall

When
July 4, 5:30 PM CST to 5:31 PM CST
Where
Marshall County, 2.39 mi WSW of Gatzke
Rating
EF0
Path length
0.1 mi
Path width
25 yd
Reported by
Storm Chaser
Coordinates
48.420, -95.830

The tornado briefly touched down.

Hail, Roseau

When
July 4, 6:30 PM CST
Where
Roseau County, 0.45 mi W of Roseau
Measured
0.88 in hail
Reported by
Social Media
Coordinates
48.850, -95.760

Dime to nickel sized hail fell.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2020Every state in 2020This day in weather historyThe tornado archive for Minnesota, 2020Warnings in Minnesota, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 898463, 898464, 898465, 898466.